Division of Infectious Diseases
McGovern School of Medicine
University of Texas Health Science Center at Houston
Jordan E. Lake, MD, MSc, has no relevant conflicts of interest to report.
In response to emerging observational data, the December 2019 update to the DHHS guidelines recognized weight gain as a potential common and/or severe adverse event associated with certain ARVs. Given that the clinical implications are still to be determined, how should we individualize ART recommendations for people with HIV (PWH) at risk of excessive weight gain?
Risk Factors for Weight Gain With ART
Most PWH gain some weight after starting ART, some of which is often attributed to a “return to health.” However, excessive weight gain (defined as > 10% over baseline) has recently been observed among PWH initiating or switching to regimens incorporating tenofovir alafenamide (TAF) and/or an INSTI, particularly dolutegravir. PWH who are female and of black race are at even greater risk for excessive weight gain and/or treatment-emergent obesity with these regimens.
We do not yet know why some individuals are at greater risk nor the mechanism(s) behind ART-associated weight gain. Is this a drug-specific or class-specific effect? Do INSTIs and TAF act additively or synergistically? Or is weight gain a generalized consequence of people feeling better and having larger appetites on better tolerated ART, normal aging, and/or differences in lifestyle following a “return to health”? Data from prospective, randomized controlled trials are needed to better understand the biology behind excessive weight gain on ART.
Health Consequences of Weight Gain With ART
Data from clinical trials will also clarify whether there are health consequences unique to ART-associated weight gain. We know that obesity in the general population is associated with multiple disease states (eg, cardiovascular disease, diabetes, fatty liver disease) and negative long-term health outcomes. An analysis of the NA-ACCORD cohort presented at CROI 2020 demonstrated an increased risk of diabetes when initiating INSTIs vs NNRTIs. However, registrational trials have not reported significant short-term alterations in lipid and glucose parameters with INSTIs—suggesting that weight gain could mediate the link between diabetes and INSTIs.
Currently, I assume that if a patient is gaining excessive weight, he or she is at increased risk for the same negative outcomes as the general population, along with other possible health effects tied to an as yet unknown, drug-specific mechanism.
Management of Excessive Weight Gain in PWH
Counseling and lifestyle management. Mitigating and managing ART-associated weight gain in PWH involves discussing the available data on the risks and benefits of their particular regimen. Virologic suppression is the most important goal with ART, and the DHHS currently recommends INSTI-based ART for most PWH. I counsel all PWH initiating ART about the potential for weight gain and discuss their current diet and healthy lifestyle habits. I explain to my patients that we will monitor their weight, and if weight gain seems to be more than either of us is comfortable with, then we will reassess. I emphasize only a small percentage of patients experiences excessive weight gain after starting ART.
Clinical trials. Clinical trials are desperately needed to understand the mechanism of and potential therapeutic options for excessive weight gain on ART. The upcoming ACTG trial A5391 will look at changes in annualized weight gain with switching to doravirine plus TAF-based or tenofovir disoproxil fumarate–based NRTI therapy vs continuing baseline ART in PWH who are overweight or obese at baseline and who gained excessive weight on an ART regimen containing an INSTI plus TAF. This international trial is planned to open accrual later this year, although its timeline may be affected by the COVID-19 pandemic.
Switching ART. In my practice, I do not yet switch patients to a different regimen solely because of weight gain. Of importance, we do not know whether this weight gain is reversible or not, and patients often have lifestyle factors that first need modification. Historically, switching ART has not fully reversed body composition alterations associated with ART use, but many of these early trials were performed in response to traditional ART-associated lipodystrophy. The generalized weight gain that patients seem to be experiencing with INSTIs with or without TAF likely occurs through different mechanisms, and trials are needed with these newer regimens to understand potential risks and benefits of switching ART.
What are your recommendations to PWH concerned about excessive weight gain with ART? Please join the discussion by sharing your experiences in the comments box!
You are accessing CCO's educational content today as a Guest user.
If you would like to continue with free, full access to the CCO Web sites, including free CME/CE credits, please click the button below.